Skip Navigation LinksHome > June 2010 - Volume 30 - Issue 2 > Transient Downbeat Nystagmus After Intravenous Administratio...
Journal of Neuro-Ophthalmology:
doi: 10.1097/WNO.0b013e3181c25477
Clinical Observations

Transient Downbeat Nystagmus After Intravenous Administration of the Opioid Piritramide

Kaut, Oliver MD; Kornblum, Cornelia MD, PhD

Free Access
Article Outline
Collapse Box

Author Information

Department of Neurology Bonn, Germany oliver.kaut@ukb.uni-bonn.de

Morphine may cause vertical nystagmus after epidural or intrathecal administration (1-4) and rarely after intravenous administration (5,6). We report a patient who developed downbeat nystagmus almost immediately after intravenous administration of the opioid piritramide.

A 78-year-old man developed acute pain and weakness of the right leg. He had a medical history of hypertension and hypercholesterolemia and had suffered a left hemispheric cerebral infarction with a persistent spastic right hemiplegia and aphasia 19 years earlier.

On the day of admission he received an intravenous bolus of 15 mg of piritramide to relieve pain. Minutes later a nurse noticed that downbeat nystagmus had appeared in primary gaze position and increased in intensity on downward gaze, a phenomenon we confirmed. The patient denied any visual symptoms. Nausea, vertigo, and vomiting were not present. On neurologic examination, no abnormalities were noted apart from the nystagmus. Electrolyte, creatinine, and liver enzyme levels were normal.

The nystagmus had disappeared on reexamination 2 hours later. Brain MRI showed only an old infarct in the left cerebral hemisphere.

We attribute the downbeat nystagmus to piritramide because of the immediate onset of the nystagmus after administration and its spontaneous resolution. Other diseases causing downbeat nystagmus, such as brainstem or cerebellar infarction, were ruled out by brain MRI. Lesions of the labyrinth or the vestibular nerve or disorders of the craniocervical junction were not noted. Other drugs known to induce downbeat nystagmus, such as anticonvulsants or lithium, had not been given.

Nystagmus or vertigo after epidural administration typically occurs with a latency of approximately 7-10 hours from drug administration (4,7). In our patient, nystagmus began only minutes after administration because opioids cross from blood to brain faster than from epidural space to brain.

Central nervous system structures involved in the mechanism of downbeat nystagmus after administration of opioids presumably are the cerebellum and the vestibular nuclei. After administration of pethidine, healthy individuals showed typical cerebellum-associated symptoms such as dysarthria and intention tremor (8). Lesions of the vestibulocerebellum are known to induce downbeat nystagmus (9). Opioid receptors, particular the receptors, are expressed in the cerebellum (10). The activation of receptors by piritramide causes an inhibition of cerebellar neurons, which might evoke downbeat nystagmus.

Opioid receptors are also located in the medial vestibular nucleus (11). Activation of these receptors has evoked inhibition of the tonic discharge of neurons, possibly leading to a vertical upward drift, which produces a compensatory fast downward eye movement, thus downbeat nystagmus (8).

In patients with suspected opioid toxicity, administration of naloxone should reverse the manifestations and confirm the diagnosis.

Oliver Kaut, MD

Cornelia Kornblum, MD, PhD

Department of Neurology, Bonn, Germany oliver.kaut@ukb.uni-bonn.de

Back to Top | Article Outline

REFERENCES

1. Fish DJ, Rosen SM. Epidural opioids as a cause of vertical nystagmus. Anesthesiology. 1990;73:785-786.

2. Stevens RA, Sharrock NE. Nystagmus following epidural morphine. Anesthesiology. 1991;74:390-391.

3. Gordo-Manas R, Villarejo-Galende A, Dominguez-Gonzalez C, Ballesteros-Plaza L, Ruiz-López Del Prado G. Vertical nystagmus secondary to the epidural administration of morphine [In Spanish]. Rev Neurol. 2007;44:443-444.

4. Korff C, Peter M, Burkhard PR. Downbeat nystagmus as a manifestation of intrathecal morphine toxicity. Eur J Anaesthesiol. 2007;24:201-202.

5. Meyer zum Gottesberge A, Sellerbeck W. Zentrale Nystagmusphänomene. Ohren-, Nasen-, u. Kehlkopfheilk. 1943;152:191-196.

6. Henderson RD, Wijdicks EF. Downbeat nystagmus associated with intravenous patient-controlled administration of morphine. Anesth Analg. 2000;91:691-692.

7. Goundrey J. Vertigo after epidural morphine. Can J Anaesth. 1990;37:804-805.

8. Rottach KG, Wohlgemuth WA, Dzaja AE, Eggert T, Straube A. Effects of intravenous opioids on eye movements in humans: possible mechanisms. J Neurol. 2002;249: 1200-1205.

9. Zee DS, Yamazaki A, Butler PH, Gücer G. Effects of ablation of flocculus and paraflocculus of eye movements in primate. J Neurophysiol. 1981;46:878-899.

10. Schadrack J, Willoch F, Platzer S, Bartenstein P, Mahal B, Dworzak D, Wester HJ, Zieglgänsberger W, Tölle TR. Opioid receptors in the human cerebellum: evidence from [11C]diprenorphine PET, mRNA expression and autoradiography. Neuroreport. 1999;10:619-624.

11. Sulaiman MR, Dutia MB. Opioid inhibition of rat medial vestibular nucleus neurones in vitro and its dependence on age. Exp Brain Res. 1998;122:196-202.

© 2010 Lippincott Williams & Wilkins, Inc.

Login